On call: Excessive sweating

On call

Excessive sweating

Q. I am a 71-year-old man with diabetes and high blood pressure. I take Glucophage for my diabetes and Zestril for my blood pressure, and my doctor says both problems are under good control, but I've developed a very annoying problem. Every time I eat, I develop terrible sweating on my face and neck. It only lasts 10–15 minutes, but my shirt collar gets soaked and I'm too embarrassed to go out to dinner. Am I allergic to something in food? Am I getting hot flashes as my wife did when she had the change of life?

A. It sounds as though you really are taking very good care of yourself, and your doctor has prescribed a good pair of medications. Neither your lifestyle nor your medication is likely to be causing your problem. And although men who take hormones for prostate cancer can develop hot flashes, other men do not. Unexplained or excessive sweating can be a sign of low blood sugar (hypoglycemia), which is always a concern for diabetics. But your symptoms come on with meals, when your blood sugar should be rising. And although most medication used to treat diabetes can cause hypoglycemia, Glucophage (metformin) does not have this side effect.

Food allergies are also unlikely. Some people sweat excessively after they eat highly spiced foods, but since you seem to sweat at every meal, it would be hard to implicate a single food or ingredient.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »